Alert archive / Kentucky / Wind Advisories in 2022

Wind Advisory 6, NWS Louisville, KY

October 24, 202214 counties in Kentucky; Perry County, Indiana

NWS Louisville, KY issued this wind advisory at Oct 24, 2022, 2:20 PM CDT for 14 counties in Kentucky; Perry County, Indiana. It took effect at Oct 25, 2022, 9:00 AM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Oct 24, 2022, 2:20 PM CDT (19:20 UTC)
In effect from
Oct 25, 2022, 9:00 AM CDT
Expired
Oct 25, 2022, 7:00 PM CDT
In force
10 hr
Issued by
NWS Louisville, KY

Counties Perry County, IN, Allen County, KY, Barren County, KY, Breckinridge County, KY, Butler County, KY, Edmonson County, KY, Grayson County, KY, Hancock County, KY, Hardin County, KY, Hart County, KY, Logan County, KY, Meade County, KY, Ohio County, KY, Simpson County, KY, Warren County, KY

The radar

The Louisville radar (KLVX), 80 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2022-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2022-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2078 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

704 
WWUS73 KLMK 241920
NPWLMK

URGENT - WEATHER MESSAGE
National Weather Service Louisville KY
320 PM EDT Mon Oct 24 2022

KYZ023>028-061>063-070>074-250900-
/O.NEW.KLMK.WI.Y.0006.221025T1400Z-221026T0000Z/
Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Butler-Edmonson-
Hart-Logan-Warren-Simpson-Allen-Barren-
Including the cities of Lewisport, Hawesville, Hardinsburg, 
Brandenburg, Hartford, Leitchfield, Elizabethtown, Morgantown, 
Brownsville, Horse Cave, Russellville, Bowling Green, Franklin, 
Providence, Scottsville, and Glasgow
320 PM EDT Mon Oct 24 2022 /220 PM CDT Mon Oct 24 2022/

...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM EDT TUESDAY...

* WHAT...South winds 15 to 20 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of north central, northwest and south central 
  Kentucky.

* WHEN...From 10 AM to 8 PM EDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

EBW
2 follow-up statements
105 
WWUS73 KLMK 250707
NPWLMK

URGENT - WEATHER MESSAGE
National Weather Service Louisville KY
307 AM EDT Tue Oct 25 2022

INZ089-260000-
/O.EXA.KLMK.WI.Y.0006.221025T1400Z-221026T0000Z/
Perry-
Including the city of Tell City
207 AM CDT Tue Oct 25 2022

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 7 PM CDT 
THIS EVENING...

* WHAT...Southeast winds 10 to 20 mph with gusts up to 40 mph 
  expected.

* WHERE...Perry County.

* WHEN...From 9 AM this morning to 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KYZ023>028-061>063-070>074-260000-
/O.CON.KLMK.WI.Y.0006.221025T1400Z-221026T0000Z/
Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Butler-Edmonson-
Hart-Logan-Warren-Simpson-Allen-Barren-
Including the cities of Lewisport, Hawesville, Hardinsburg, 
Brandenburg, Hartford, Leitchfield, Elizabethtown, Morgantown, 
Brownsville, Horse Cave, Russellville, Bowling Green, Franklin, 
Providence, Scottsville, and Glasgow
307 AM EDT Tue Oct 25 2022 /207 AM CDT Tue Oct 25 2022/

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
8 PM EDT THIS EVENING...

* WHAT...South winds 10 to 20 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of north central, northwest and south central 
  Kentucky.

* WHEN...From 10 AM this morning to 8 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
474 
WWUS73 KLMK 260002
NPWLMK

URGENT - WEATHER MESSAGE
National Weather Service Louisville KY
802 PM EDT Tue Oct 25 2022

INZ089-KYZ023>028-061>063-070>074-260115-
/O.EXP.KLMK.WI.Y.0006.000000T0000Z-221026T0000Z/
Perry-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Butler-
Edmonson-Hart-Logan-Warren-Simpson-Allen-Barren-
Including the cities of Tell City, Lewisport, Hawesville, 
Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, 
Morgantown, Brownsville, Horse Cave, Russellville, Bowling Green,
Franklin, Providence, Scottsville, and Glasgow
802 PM EDT Tue Oct 25 2022 /702 PM CDT Tue Oct 25 2022/

...WIND ADVISORY HAS EXPIRED...

Winds have diminished, so the wind advisory has been allowed to
expire. Breezy conditions will continue at times this evening,
with sustained winds at 10 to 15 mph and gusts up to 25 mph.

$$

RAS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this wind advisory went out at Oct 24, 2:16 PM CDT, 4 minutes earlier.

Area forecast discussion, Oct 24, 2:16 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
316 PM EDT Mon Oct 24 2022

.Short Term (Now through Tuesday)...
Issued at 315 PM EDT Mon Oct 24 2022

...Strong Winds Tuesday...
...Rain Showers Arrive Tue Afternoon/Evening...

A compact mid/upper level low and robust PV maxima is spinning ESE
over New Mexico this afternoon, within a broader trough reaching
into the northern Plains and Canada. The upper level low is forecast
to swing east across the southern Plains tonight and then pivot
northeast into the Mid-MS Valley on Tuesday. The approaching wave
will bring good diffluence aloft and strengthening S to SW flow
aloft on Tuesday.

Favorable upper level divergence will support a deepening sfc low
moving from eastern OK to southern MO overnight. In central
KY/southern IN, we will see partly to mostly cloudy skies with
plenty of cirrus streaming overhead. The low to mid levels will
remain quite dry into early Tuesday. Expect dry weather, a steady SE
sfc wind, and lows ranging through the 50s. The coolest low-lying
spots in the Bluegrass and Lake Cumberland regions should again dip
into the 40s for a short time.

Sfc low pressure is forecast to move northeast into central IL by
Tuesday evening. There is generally good agreement amongst hi-res
CAMs in a band of showers lifting northeast across central KY and
southern IN Tuesday afternoon and evening. Arrival time is somewhat
late in the day - most places should remain mainly dry into mid-
afternoon. Strong convection develop as a QLCS over portions of TN
and MS by early afternoon, with convection likely to weaken in
intensity as it moves northeast into central KY and southern IN.

Strengthening southerly flow will provide a good moisture fetch from
the Gulf, and sfc dewpoints may be able to creep into the lower 60s,
especially west of I-65. This could support a narrow ribbon of very
weak (< 200 J/kg MLCAPE) instability ahead of the line of
showers/pre-frontal trough. Forcing and shear are quite strong, so
an isolated storm is certainly possible. Overall, the risk for
severe weather remains very marginal. For a significant portion of
the CWA, instability is nil. For any robust line segment, however,
the primary threat would be damaging winds. Given the strength of
the low-level flow and helicity, a brief tornado cannot be ruled
out. However, instability may be too weak to support even small/weak
tornadoes.

For areas south of the Ohio River and west of a line from Fort Knox
to Glasgow, winds are forecast to become quite gusty beginning mid-
morning Tuesday. Dry low-level air and mixing up to at least 925 mb
will support downward momentum transfer of the strong LLJ.
Therefore, after coordination with PAH and OHX, will issue a Wind
Advisory for these areas for 40+ mph wind gusts. The window for
these gusts should be fairly short, with non-thunderstorm wind gusts
diminishing as lower clouds and rain push in from the southwest.

Read below in the Long Term section for more details on storm total
rainfall amounts. However, areas west of I-65 could see around a
half inch of rainfall in 3 hours prior to 00z Wednesday.

.Long Term (Tuesday Night through Sunday)...
Issued at 301 PM EDT Mon Oct 24 2022

At the start of the long term the deep, nearly vertically stacked
low will be positioned near Saint Louis and will proceed to near
Detroit overnight. A narrow corridor of increased atmospheric
moisture ahead of the incoming cold front will support a band of
showers and possibly a few rumbles of embedded thunder. A robust low
level jet initially reaching from Alabama to Michigan will weaken as
it translates eastward, and what very little instability we may be
able to realize ahead of the front will weaken as well, resulting in
a downward trend in rainfall rates as the showers move through the
region. Plenty of low level helicity may lead to some rotational
signatures Tuesday evening, but updraft strength will be very weak
with extremely limited buoyancy. Can't rule out a stray enhanced gust
of wind early in the evening given the strong flow off the surface.

A few wrap-around showers may scoot through southeast Indiana and
the Kentucky Blue Grass region Wednesday morning, but any rain that
does form would be light. Storm totals by the time the system
completely pulls away will likely be in the 1/2-1" range along and
west of I-65, with amounts around 1/3-1/2" to the east.

A north-south ridge of high pressure over the Plains will strengthen
as it pushes east to New England, giving us dry weather and typical
late October temperatures for the remainder of the work week.

An upper low over the southern Plains late this week will slowly
drift eastward, possibly opening up into a trough this weekend over
the Southeast. This feature may bring scattered showers to the Ohio
Valley. Rain amounts will be light, though heavier amounts would be
possible east and southeast of the low, so the track of the system
will play a role in just how much rain we get. At any rate, we may
get two or three days of increased cloud cover, increased moisture,
patchy rain, and light winds, which would at least slow the progress
of any advancement or development of drought.

&&

.Aviation (18Z TAF Issuance)
Issued at 153 PM EDT Mon Oct 24 2022

VFR weather is likely through 18z Tuesday. BKN high clouds will be
common this afternoon through tonight, and ceilings are forecast to
gradually lower throughout the day on Tuesday as richer moisture
advects into the region ahead of a cold front.

Breezy southerly winds will diminish this evening with sunset, but
remain slightly elevated overnight. Low pressure over the southern
Plains will wrap northeast toward the Ohio Valley tonight, and 2 kft
winds will increase to 35-40 kts out of the south west of I-65.
Included LLWS mention at HNB and BWG, but it looks to marginal to
include at SDF or LEX at this time. SSE winds will become gusty
after daybreak Tuesday, with a band of rain showers pushing into
central KY and southern IN after 18z Tuesday.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...Wind Advisory from 10 AM to 8 PM EDT Tuesday for KYZ023>028-
     061>063-070>074.

IN...None.
&&

Short Term........EBW
Long Term.........13
Aviation..........EBW
Hazardous weather outlook, Oct 24, 2:38 AM CDT, 11 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
338 AM EDT Mon Oct 24 2022

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-250745-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
338 AM EDT Mon Oct 24 2022 /238 AM CDT Mon Oct 24 2022/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Prolonged dry weather, along with low relative humidity and moderate
southerly winds, will cause an increased fire danger this afternoon.
Any fire that starts could become difficult to control. Obey all
local burn bans, and consider postponing any outdoor burning until
conditions improve.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

While confidence in the severe risk remains low, there may be a low
end threat for isolated strong to severe thunderstorms Tuesday
afternoon and evening ahead of a cold front. The main threat from
thunderstorms would be damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Tuesday.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

CJP/DM

Nearby

Wind Advisories in Kentucky, 2022Wind Advisories in Indiana, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.